My Mom just came off 7 days intravenous Imipenem for a bladder infection. Any advice?

Follow
Share

She has not stopped sleeping today. Appetite poor due to the nausea of drug. I am making sure she keeps her fluids up. Is this continuous sleeping to be expected after 7 days of this antibiotic. I had to take her to A&E 3 times a day for 7 days so the process very tiring even for me.
Mum is 76. How long to recover from the imipenem. Her last dose would have been 18 hours ago.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
10

Answers

Show:
noted with thanks!!
Helpful Answer (1)
Report

MOST important - Get her on a good probiotic immediately. The IV antibiotic kills good bacteria as well as bad in the intestines. The problem is that one of the bad bacteria has spores that hatch afterwards. This bacteria can/will take over the intestines immediately and may cause Colitis Difficultis (Cdiff) if the good bacteria/flora is not replaced and balanced. CDiff can kill the elderly and make your life a living hell. Of course they don't tell you about this because they want her back in a few weeks for more treatments. Knowledge is power.
Helpful Answer (1)
Report

Cranberry and yogurt is great, you can also add a probiotic in tablet form. Make sure she is getting plenty of fluids; coffee ok for 1-2 cups but the bulk of her fluids should be water, juice, milk, and even some tea or soda but not a lot of the last 2. I'd make sure she has what she likes to drink to assure she actually drinks it. The older I get, the more I see the importance of adequate fluids. It is difficult, I know to eat or drink when you are nauseous, but she needs to 'force' herself to drink even if it's just a few sips at a time. I love the hand held shower as it does allow for better hygiene. I'm glad she is feeling better, it's a terrible thing to take meds that make one feel bad but it's a necessary evil. Next time ask the doc if there is something he can give her for the nausea.
Helpful Answer (1)
Report

Thank you everyone for your comments very helpful. Yes A&E is Accident and Emergency. We had to go three times a day 7am 3pm 11pm for antibiotic. As you can imagine a very lengthy of a number of hours each visit. Exhausting routine. Her appetite has returned finally so its all looking up. thank you for all the tips to ward off reoccurence!
Helpful Answer (0)
Report

Get your Mom taking a cranberry capsul every day & eating yogurt.
If your Mom drinks coffee -- there is something in coffee & not in tea that
irritates your bladder .Limit coffee if drinking lots in a day.Or just drink tea.
Helpful Answer (0)
Report

Post any antibiotics build system get ascidophilus found in health food store in frigerator found in yogurt higher doses
Helpful Answer (1)
Report

Yes, A&E needs to be clarified as to what you mean.
Helpful Answer (0)
Report

I dont know if this is what she is referring to but "A&E" in the UK is Accident and Emergency services. Here of course it is Arts and Entertainment. Really not sure and it has been 3 days since posted.
Helpful Answer (0)
Report

Your profile doesn't indicate your location...

Where are you?

What does A&E mean?
Helpful Answer (0)
Report

Some times it is very difficult to get rid of UTI and bladder infections in the elderly especially when it has advance into becoming sepsis. After she goes off the imipenem watch her temp that it doesnt start to go back up. My mom's face would turn red when her temp started to go back up. After bringing Mom home we kept her on the Azoz (cranberry extract, an 8 oz. glass of 100% cranberry juice (no fructose) and vitamin C supplements and have been able to keep her from reoccuring. Have a talk with her about front to back wiping and get her a hand held shower head that she can make sure to rinse all soap after bathing.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.